Oregon, 2012High Wind in Oregon, November 28, 2012
November 28, 2012 · NWS PQR · 1 event in 1 county or zone
High pressure across Eastern Oregon and Eastern Washington produced strong East winds through the West end of the Columbia River Gorge.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure across Eastern Oregon and Eastern Washington produced strong East winds through the West end of the Columbia River Gorge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 28, 9:23 AM PST, 2 hours 2 minutes earlier.
Area forecast discussion, Nov 28, 9:23 AM PST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
923 AM PST WED NOV 28 2012
.SYNOPSIS...A LARGE LOW PRESSURE SYSTEM WILL PERSIST OVER THE
NORTHEAST PACIFIC INTO THE WEEKEND. THE FIRST FRONT ASSOCIATED WITH
THIS LOW WILL LIFT NORTH ACROSS THE AREA TODAY. A SECOND STRONGER
MORE ORGANIZED FRONT IS EXPECTED LATER TONIGHT AND THURSDAY. THAT
SYSTEM WILL BRING A THREAT OF HIGH WIND TO THE CENTRAL OREGON COASTAL
HEADLANDS. THE OFFSHORE LOW WILL CONTINUE TO PUSH SYSTEMS THROUGH THE
PACIFIC NORTHWEST AT REGULAR INTERVALS THROUGH THE UPCOMING WEEKEND.
&&
.SHORT TERM...FAIRLY STRONG OFFSHORE GRADIENT CONTINUES THIS MORNING.
AT 16Z THE KTTD-KDLS GRADIENT WAS -9.3 MB. LOCAL STUDY SUGGESTS A
GRADIENT OF THAT MAGNITUDE PRODUCES GUSTS 35-40 KT AT KTTD...WHICH IS
PRETTY CLOSE TO REALITY. THIS IS MORE OF A GAP WIND...CONFINED TO
AREAS EAST OF INTERSTATE 205 AND NEAR THE MOUTH OF THE COLUMBIA
GORGE. AREAS IN WASHINGTON AND WEST MULTNOMAH COUNTIES SHOW MINIMAL
WIND THIS MORNING.
PORTLAND AND LANGLEY HILL DOPPLER RADARS INDICATE A RAIN BAND
EXTENDING FROM THE NEAR WILSON SUMMIT IN THE COAST RANGE TO JUST
SOUTH OF OREGON CITY MOVING TO THE NORTHEAST. THIS WILL MOVE OUT OF
THE FORECAST AREA BY 18Z. SATELLITE IMAGERY SHOWS THE PARENT LOW
SETTING UP IN THE NORTHEAST PACIFIC NEAR 50N 144W. A COUPLE LOW
CENTERS ASSOCIATED WITH THE FIRST FRONT WERE NEAR 37N 125W AND 42N
129W. EAST-LOW LEVEL FLOW WILL CONTINUE TODAY WHICH WILL RESULT IN
SPOTTY LIGHT PRECIP OVER THE FORECAST AREA. THE HIGHER CASCADES WILL
SEE SNOW...WITH THE LOWEST SNOW LEVELS NEAR THE CREST DUE TO THE
OFFSHORE GRADIENTS. CONCERN SHIFTS TO THIS EVENING AND
TONIGHT...PRIMARILY COASTAL WIND THREAT. A STRONGER WAVE REACHES THE
OREGON COAST TONIGHT...BUT PRESENTS SOME FORECAST COMPLICATIONS. THE
OFFSHORE SURFACE COMPONENT CONTINUES...EVEN ALONG THE COASTLINE.
HOWEVER...THE NAM CONTINUES TO SHOW ROBUST 850MB AND 925MB WIND
SPEEDS. 12Z THU THE LATEST NAM SHOWS A SWATH OF 80 KT 850 MB WIND
ALONG THE OREGON COAST WITH 65-75 KT AT 925MB OVER THE CENTRAL OREGON
COAST. MODEL WIND SPEEDS DIMINISH ON THE COAST AND JUST INLAND. THIS
IS NOT A CLASSIC BARRIER JET SITUATION AND NOT A PRIME COASTAL HIGH
WIND SITUATION. HOWEVER...DUE TO THE POTENTIAL FOR VERY STRONG 850 MB
AND 925 MB WIND TO SURFACE...ESPECIALLY ON THE CENTRAL OREGON
COAST...HAVE DECIDED TO UPDGRADE THE HIGH WIND WATCH TO A WARNING
THERE. HIGH WIND CONDITIONS NOT NEARLY AS FAVORABLE FOR THE NORTH
OREGON COAST AND DECIDED TO DROP THE WATCH. THE SYSTEM TONIGHT AND
THU IS WETTER BUT THE SNOW LEVELS WILL STILL BE RELATIVELY
HIGH...AGAIN LOWEST NEAR THE CASCADE CREST.
ONCE THE MAIN FRONTAL BAND MOVES ONSHORE THU EVENING...MODELS SUGGEST
INCREASED INSTABILITY OVER THE COASTAL WATERS AND ALONG THE COAST.
NAM BUFR SOUNDING FOR KAST INDICATES LI OF 0...SWEAT INDEX OF 276
WITH A FAIRLY LOW LCL. IN ADDITION...MODEL SOUNDING PROVIDES PLENTY
OF LOW-LEVEL SPEED SHEAR (15 KT NEAR THE SURFACE TO 50 KT AROUND 2000
FT EARLY THU EVENING). WILL LIKELY BE ADDING THUNDER TO THE GRIDS IN
THE AFTERNOON FORECAST. WEISHAAR
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...FRIDAY NIGHT
THROUGH TUESDAY...CLOSED UPPER LOW AND LONG WAVE TROUGH THAT HAVE
BEEN ANCHORED IN THE GULF OF ALASKA WILL FINALLY BEGIN TO PROGRESS
SLOWLY EASTWARD ON SATURDAY...BUT NOT BEFORE PUSHING A FEW MORE SHORT
WAVES ONSHORE FROM FRIDAY NIGHT THROUGH THE WEEKEND. THE MOST
VIGOROUS SHORT WAVE IN THE EXTENDED FORECAST WILL COME THROUGH
SATURDAY NIGHT INTO SUNDAY. THIS WAVE WILL BE ACCOMPANIED BY A
TROPICAL MOISTURE TAP...AND ALSO GET UPPER LEVEL SUPPORT FROM THE
LONG WAVE TROUGH AND COLD FRONT MOVING INLAND. THEREFORE...EXPECT THE
HEAVIEST PRECIPITATION AND HIGHEST AMOUNTS DURING THIS TIME. THE
UPPER TROUGH QUICKLY MOVES EASTWARD AFTER IT COMES ONSHORE
SUNDAY...REPLACED BY UPPER LEVEL RIDGING BY MONDAY AS THE LONG WAVE
TROUGH BECOMES RE-ESTABLISHED IN THE GULF OF ALASKA. MOISTURE WILL
CONTINUE TO PUSH INTO THE AREA THROUGH THE RIDGE...SO WHILE
TEMPERATURES WILL BE RISING EARLY NEXT WEEK...PRECIPITATION IS LIKELY
TO CONTINUE. BURGESS
&&
.AVIATION...VFR CONDITIONS CONTINUE FOR MOST TAF SITES UNDER
EASTERLY FLOW. EXPECT MVFR CIGS AS THE NEXT FRONT BRINGS RAIN AND
BREEZY CONDITIONS TO THE AREA LATE THIS MORNING/AFTERNOON.
KPDX AND APPROACHES...VFR CONDITIONS WITH GUSTY EAST WINDS
PERSISTING TODAY. OCCASIONAL MODERATE RAIN WILL OCCUR BRINGING
THE CIGS BRIEFLY DOWN TO MVFR. /JBONK
&&
.MARINE...A SERIES OF STORMS ROTATING AROUND A LARGE PARENT STORM
WILL IMPACT THE AREA THROUGH THE WEEKEND. THE FIRST STORM SYSTEM
WILL SEND A SURFACE TROUGH NORTHEASTWARD ACROSS THE AREA TODAY AS IT
WEAKENS AND SPLITS. EXPECT SOLID GALE FORCE WINDS 35 TO 45 KT
THROUGH THIS EVENING...WITH A FEW MARGINAL STORM FORCE WIND GUSTS
NEAR 50 KT NOT OUT OF THE QUESTION.
THE NEXT FRONT WILL BRING STRONGER WIND POTENTIAL OVERNIGHT
TONIGHT THROUGH THURSDAY MORNING. EXPECT STORM FORCE GUSTS 50 TO
55 KT WILL MAINLY STAY OVER THE OUTER WATERS. NEAR SHORE COASTAL
JET DEVELOPMENT CONFIDENCE IS MARGINAL AT BEST AS STRONG OFFSHORE
GRADIENTS TEND TO KEEP THE JET ELEVATED. THAT SAID...A FEW GUSTS
UP TO 55 KT MAY REACH THE INNER WATERS AND ESPECIALLY FOR THE
CENTRAL OREGON WATERS AS SURFACE PRESSURE WAVES SKIRT THE
COASTLINE. FEEL DOMINANT CONDITIONS WILL REFLECT SOLID GALE AND
MENTIONED THE POSSIBILITY FOR THE HIGHER GUSTS TO MAINTAIN BOATER
AWARENESS. MAY NEED TO EXTEND THE WARNINGS THROUGH THURSDAY
AFTERNOON WITH A FINAL SURFACE MSLP WAVE CROSSING THE WATERS
BETWEEN NOON AND 4 PM BRINGING ANOTHER ROUND OF SURFACING WINDS.
ADDITIONAL GALES WILL BE POSSIBLE THROUGH WEEKEND BUT TIMING
REMAINS UNCERTAIN.
SEAS SHOULD GENERALLY HOVER BETWEEN 13 TO 18 FEET TODAY BECOMING
18 TO 22 FT AND LOCALLY TO 25 FT LATE TONIGHT THROUGH THURSDAY.
SEAS EASE QUITE A BIT THURSDAY EVENING./JBONK
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 7 PM THIS EVENING TO NOON PST THURSDAY
FOR CENTRAL OREGON COAST.
WA...NONE.
PZ...STORM WARNING FROM 10 PM THIS EVENING TO 2 PM PST THURSDAY FOR
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10
TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO
60 NM.
GALE WARNING UNTIL 10 PM PST THIS EVENING FOR WATERS FROM CAPE
SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS
FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 1 PM
THIS AFTERNOON TO 8 PM PST THIS EVENING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 1 AM TO
7 AM PST THURSDAY.
GALE WARNING UNTIL NOON PST THURSDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL
WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM.
&&
MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 28, 5:08 AM PST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
508 AM PST WED NOV 28 2012
PZZ250-255-270-275-291615-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
508 AM PST WED NOV 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT TODAY THROUGH THIS EVENING...SEE
PDXCWFPQR FOR DETAILS.
A STORM WARNING IS IN EFFECT THIS TONIGHT...SEE PDXCWFPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STORM WARNING IS IN EFFECT THROUGH THURSDAY AFTERNOON...SEE
PDXCWFPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ001-002-WAZ021-291615-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
508 AM PST WED NOV 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH IS IN EFFECT FOR THIS EVENING AND TONIGHT...SEE
PDXNPWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HIGH WIND WATCH IS IN EFFECT THROUGH THURSDAY AFTERNOON...SEE
PDXNPWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>014-WAZ019-020-022-023-039-040-291615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
508 AM PST WED NOV 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
EXPECT STRONG WINDS TONIGHT...SHOULD STAY BELOW ADVISORY LEVEL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
EXPECT STRONG WINDS THURSDAY...SHOULD STAY BELOW ADVISORY LEVEL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Western Columbia River Gorge
- When
- November 28, 11:25 AM PST to 1:35 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
Strong East winds were reported at Corbett with gusts to 63 kts.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, November 28 to 30, 20122 deaths · $65,000 · 73 kt wind · 38 events
- Dense Fog in Mississippi, November 28, 20121 death · 1 event
- Flooding and Heavy Rain in California, November 28 to 30, 2012$240,000 · 15 events
- Heavy Snow in California, November 28 to 29, 20122 events
- High Wind in California, November 28 to 30, 201276 kt wind · 2 events
- Winter Weather in California, November 28 to 30, 20122 events
- Lake-Effect Snow in New York, November 28 to 29, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420754.